helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
Followers 0
kstaron

Diarrhea - Stage 4/5

6 posts in this topic

Hello doctor - 

 

My mom is about 30-35 years into the disease at age 76.  She used to suffer from constipation.  We have recently crossed over into either bowel incontinence and/or diarrhea.  Is this common?  Is it possibly more due to anal sphincter control?  She was on Miralax for a few years, and now we are struggling to find a balance w/o crossing back to impaction , while controlling the diarrhea  Are their any meds that could help next time we see the neurologist with bowel control?

 

She has been on the same meds for years - the most recent change is from Namenda to Namenda XR.  Not sure if that could have changed anything bowel related.

 

Thank you!

 

 

Share this post


Link to post
Share on other sites

Sometimes drugs like Namenda can cause side effects and if associated in time you may want to ask your doc about a trial off the drug.  We generally review the med list and also involve  a GI doc.  In the majority of PD cases Stalevo and Comtan are at the root of diarrhea and if they are not being used a GI doc is a great addition to the team.

Share this post


Link to post
Share on other sites

Thank you.  That being said - is diarrhea a much less common problem in Parkinsons patients, when not directly related to a med or other GI issue?

Share this post


Link to post
Share on other sites

My husband was diagnosed with PD in 1996. (In Nov. 2015 he was diagnosed with mild dementia).  He is 72. During those years we have been dealing with constipation.  He is having a lot of confusion, and is unable to complete the simplest of tasks, cannot remember names and his short-term memory is very bad.  He is very anxious and depressed most of the time. 

He currently takes Carbidopa/Levodopa 25/100 - 8 pills per day, Northera - 7 capsules per day, Nuplazid (for hallucinations/delusions) 2 pills at bedtime, vitamin D3 - 2,000 units per day, Prosac 20 mg - 1 capsule per day. 

On February 17, 2017, we started him on Namenda and almost immediately his bowel movements changed and he now has uncontrolled mushy diarrhea.  He has been wearing Depends.  He was given Imodium and started him on the BRAT diet for 48 hours.  We seemed to control the diarrhea during the day, but when he gets up during the night to urinate, we see that he again has mushy diarrhea in the Depends.  He states that he does not feel when he is going.  We stopped the Namenda a few days ago and he still has this diarrhea.  He has also started Northera for this past month but when reviewing the side effects, diarrhea is not listed. 

Is this diarrhea being caused by one of these meds?  If so, why now has it started?  If not, is this just another advancement in PD?

 

 

 

Share this post


Link to post
Share on other sites

Aricept, Namenda, Comtan, and Stalevo seem to be the most common drugs associated with Diarrhea in Parkinson and dementia patients.  If he is not on any of these I would suggest you speak to the doctor and be sure there is not another cause.  The family doc or internist can usually sort out.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0